There’s a canister of original Jack3d that sits on a shelf in our OFFduty editor’s office. At the time, it was already a scarce commodity; we got it before manufacturer USPlabs was forced to remove DMAA from the best-selling workout booster.
As of July 2, it’s become an even rarer relic: USPlabs destroyed roughly $8 million worth of Jack3d and OxyElite Pro that contain DMAA or 1,3-dimethlyamylamine.
Last month, the FDA administratively seized USPlabs’ stockpiles of the popular dietary supplements under legislation that allows the agency to “detain a food or dietary supplement if the agency has reason to believe the product is adulterated or misbranded,” according to an FDA release.
USPlabs, having agreed to stop making supplements containing DMAA and unable to sell the products, voluntarily destroyed the supply at a Dallas warehouse.
The company has maintained that the product is safe, but agreed to change the products’ formulas, removing DMAA to comply with warning letters it received from the FDA this year.
“USPlabs stands by the safety and legality of its products containing the dietary ingredient 1,3-DMAA. We disagree with FDA’s position. … The company has nevertheless concluded for business reasons to phase out products containing 1,3-DMAA,” according to a statement it sent to marketers.
The FDA issued a consumer alert in April saying workout boosters and “fat burners” that contain DMAA are potentially dangerous. DMAA is known to elevate blood pressure and can cause health problems from heart attacks to shortness of breath, the FDA said.
The agency had received 86 reports of illnesses or death associated with the ingredient. But an adverse event reported to the FDA only indicates that patients developed symptoms or died after or while using the product, and does not mean the ingredient specifically caused the health problems.
The Army Public Health Command launched a study of the stimulant in 2012, after two soldiers, Pvt. Michael Sparling, 22, and Sgt. Demekia Cola, 31, died of heart failure during physical training in 2011 at Fort Bliss, Texas. The Army said DMAA use was a “contributing factor” in both deaths.
A third soldier, Pfc. David Artis, died in July 2012 of heatstroke; Army officials linked DMAA use to his death as well.
The study results have yet to be released by the Defense Department.
Patricia Kime is the health reporter for Military Times. She can be reached at firstname.lastname@example.org.